Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 290, NWS Wichita, KS

October 17, 1998Ellsworth County, McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 17, 1998, 5:29 AM CDT for Ellsworth County, McPherson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1998, 5:29 AM CDT (10:29 UTC)
Expired
Oct 17, 1998, 6:00 AM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Ellsworth County, KS, McPherson County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 5:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 171029 RRA
SVRICT
KSC053-113-171100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CDT SAT OCT 17 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS
  WESTERN MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 600 AM CDT
 
* AT 528 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM FROM 15
  MILES WEST OF MCPHERSON TO 25 MILES NORTHWEST OF
  MCPHERSON...MOVING TO THE NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  WINDOM
  MARQUETTE
  KANAPOLIS LAKE
  KANAPOLIS

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MP^H AND HAIL UP TO DIME SIZE.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:50 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 17, 2:50 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT SAT OCT 17 1998

TEMPERATURES WILL BE THE MAIN CONCERN WITH THIS PACKAGE.  THE NGM
AND ETA WERE ONCE AGAIN SIMILAR...SO I WILL CONTINUE TO FOLLOW THE
NGM SOLUTION PER PREVIOUS FORECASTS.

LOW PRESSURE IN SW NEBRASKA WILL RAPIDLY MOVE NORTHEAST INTO THE
GREAT LAKES REGION TODAY DRAGGING A COLD FRONT ACROSS THE CWA.
ESTIMATED TIME OF PASSAGE WILL BE AROUND NOON AT RSL...20Z AT SLN...
23Z AT ICT AND 04Z AT CNU.  COPIUS AMOUNTS OF MOISTURE AND SOME WEAK
ISENTROPIC LIFT WILL COMBINE WITH THE DYNAMICAL FORCING OF THE FRONT
TO PRODUCE RW/TRW AGAIN ACROSS THE CWA.  THE BETTER CHANCES WILL LIE
TO THE EAST OF I-135 IN THE DEEPER MOISTURE.  THEREFORE...THE POP
CHANCES WILL BE GRADUATED AS SUCH.  HIGH TEMPERATURES WILL BE
DIFFICULT SINCE THE NGM IS GIVING ME PROJECTED HIGHS LOWER THAN THE
CURRENT DEWPOINTS AT RSL AND SLN.  SO...I WILL TEND TO GO SLIGHTLY
HIGHER IN THOSE LOCATIONS...HOWEVER...STEADY READINGS MAY BE THE
CALL WITH FALLING TEMPS IN THE AFTERNOON WITH FRONTAL PASSAGE.
FURTHER EAST AND SOUTH OF THE FRONT...THE TEMPS SHOULD REBOUND A BIT
TODAY...MORESO IN THE SE SECTIONS THOUGH.  THE PRECIPITATION WILL
CONTINUE AHEAD OF THE FRONT TONIGHT IN THE SE SECTIONS...ALL OTHER
SECTIONS SHOULD START TO SEE SOME DRIER AIR FILTERING INTO THE CWA
WITH SUBSIDENCE AND DOWNGLIDE ON A 300K SURFACE. BEHIND THE
FRONT...THE NGM SEEMS A BIT TOO MOIST SO I AM GOING TO BE A BIT
LOWER ON THE OVERNIGHT LOWS...ESPECIALLY IN THE CENTRAL SECTIONS.
HIGH PRESSURE WILL DOMINTE SUNDAY...SO MOSTLY CLEAR SKIES WILL BE
THE RULE.  THE FWC NUMBERS LOOK REASONABLE AS THE H8 TEMPS WILL BE
AROUND 8C.

EXTENDED...
WILL LEAVE THE EXTENDED ALONE EVEN THOUGH THE MRF CONTINUES TO HINT
AT SOME FORM OF PRECIPITATION ON TUESDAY.  THE DAY SHIFT MAY HAVE TO
LOOK INTO THIS SCENARIO A BIT MORE.

CHANCE

FCSTID = 1
ICT   73  45  64  43 /  80  10   0   0
HUT   68  45  63  41 /  60  10   0   0
EWK   68  45  63  41 /  60  10   0   0
EQA   72  45  64  42 /  80  10   5   0
WLD   74  45  66  44 /  80  10   5   0
RSL   65  42  60  39 /  30   5   0   0
GBD   65  42  60  39 /  30   5   0   0
SLN   68  4:5  62  41 /  60  10   0   0
MPR   68  45  62  41 /  60  10   0   0
CFV   76  52  63  44 / 100  70   5   0
CNU   75  50  61  42 / 100  70   5   0
K88   75  50  61  42 / 100  70   5   0

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 5:10 AM CDTSevere Thunderstorm WarningICTRice35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.